22 months bedridden

I never thought I would be writing a blog for all the world to see but when you have spent 22 months more or less bedridden it kind of changes your perspective on life.  Not that am I looking for sympathy but it is rather frustrating not being able to live a “normal” life any more. And all because of a little white pill called nitrazepam which I started taking 40 years ago for myoclonic epilepsy.  It is one of the benzodiazepines of course, those drugs which have caused so much damage to so many people, not that the drug companies would agree of course.  Just recently, Luke Montagu, Viscount Hinchingbrooke, was awarded damages in excess of £1m after a horrific withdrawal experience.  I am glad his suffering has been acknowledged and compensated but I am sure he would much rather get his health back than have money in the bank.

http://cepuk.org/wp-content/uploads/2015/07/Times-Magazine-18-July-2015-pdf.pdf

So my story starts 40 years ago as a 20 year old student training to be a primary school teacher.  I started having myoclonic jerks when anything and everything would be flung across the room as my arms and hands jerked for no apparent reason. I put up with it for about a year then went to my GP.  A consultant referral followed and I was diagnosed with myoclonic epilepsy.  My world had fallen apart as I was under the impression that epilepsy meant I could not be a teacher. I don’t know if this was true or not and I never had a reason to find out because worse was about to come.  I was working in a holiday camp in Somerset as many students did and was worried about taking these new sleeping pills in case I could not waken up in time for work.  Well, I need not have worried.  I became as high as a proverbial kite, working all day, dancing half the night, hardly eating, lost two stones in weight (8.5 stones to 6.5 stones) and tried to commit suicide.  No one thought that the drugs might be a reason for my sudden change in behaviour or mood.  I was referred to a psychiatrist.

I spent the next 40 years battling against depression, assuming that I had some sort of incurable “illness”.  I tried various anti depressants which did not seem to do very much good although the suicidal feelings did diminish as I got older.

In 2012, I took early retirement on health grounds and decided to change my GP practice.  I was advised to stop taking nitrazepam.  I was frightened and angry.  Did I still have epilepsy?  Would I become more depressed?  Yet, I knew there were good reasons to get off this drug.  It has been linked with an increased rate of cancer and Alzheimer’s disease although causality has yet to be proven.  I decided to give it a go.  I had absolutely no idea that I was about to embark on the most painful journey of my life.

From 1st January 2013, I tapered over three months and had no withdrawal symptoms at all, nor did I have any symptoms of epilepsy.  I was more than pleased.  During the next six months I seemed to be more depressed than usual. This seemed odd as I really had no worries and only wanted to enjoy my retirement.  Then in September 2013 I was hit with a barrage of physical symptoms which are extremely hard to describe.  It seemed that every nerve in my body was in a state of high alert.  I was too ill to see anyone, even a phone call was very difficult. All I could do was lie in bed, sleep, drag myself to the toilet and through to the kitchen to make a cup of tea.  A shower was out of the question and a bath excruciatingly painful.  My brain was very woozy and that helped.  Most of the time I was unaware of the passage of time.

Advertisements
This entry was posted in Benzodiazepine withdrawal syndrome and tagged . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s